News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Can Mesalazine (indirectly) Cause Raynaud's Syndrome?


 aschulz90 - Fri Mar 21, 2008 6:45 pm

I don't know if I have always had it but definitely since the start of my high school career, four years ago, I have had Raynaud's or discoloration of my outer extremities. (it is quite possible that it had gone unnoticed until then.) I recently spent some time on wikipedia and while I know wikipedia is far from the best source to gain information from it did have information which sparked my interest. According to the entry on Mesalizine, the drug can have the side effect of methemoglobinemia. One of the symptoms of methemoglobinemia (again my source is wikipedia) is Cyanosis which is very similar to Raynaud's. I also have tried to be athletic for the past for years by joining the crew team and swim team and working out on my own in general (Adderall is most likley responsible for my ability to follow through). I always assumed that my athletic performance was lower than my expectations because I wasn't working hard enough (or properly), is it possible that methemoglobinemia is also whats limiting my athletic performance? (FYI I have been taking the drug since I was 8 and am now 17)
I hate the idea that I have written an entry long enough to justify an overview but I thought it might save some time for some who don't need the whole story:
- Is Mesalazine responsible for the discoloration in my hands and feet (sometimes further up the arms and legs too)?
- Could it also be responsible for reduced athletic performance?
- My hands and feet are short, I know that this is most likley just the way I am but having short feet and hands which are red and purple can often attract unwanted attention. Hypothetically if the methemoglobinemia was a side effect that I was experiencing could my hands and feet not grown to their full potential?

Thanks SO much to anyone who spends their time reading this ridiculously long "question." If you do respond you deserve a massive cookie and if your answer leads to me having normal looking hands I will make you cookie and mail you a $20. Thanks again.
 Debbie Miller, RN - Sun Mar 30, 2008 1:26 pm

User avatar Hello,
First let me say that I appreciate your willingness to pay for this service but this website is free so you not send money.

The most common form of Raynaud's disease is not associated with an underlying disorder but the less common Raynaud's syndrome may have something else at the root. I would not expect this kind of response to either of your medications. Some drugs, have been implicated but not proven to cause Raynaud's such as beta blockers (used for high blood pressure); migraine medications that contain ergotamine, estrogen-containg medications, some chemotherapy medications, and drugs that cause vasoconstriction, as with some cold medications.

There are other possible causes of secondary Raynaud's including scleroderma, smoking, lupus, arthritis, sjogren's, trauma, chemical exposure or thyroid disorders. This is most commonly associated with people over the age of 40.

As for the growth of your hands and feet - assuming this is not just your genetic makeup - you may discuss with an endocrinology the use of human growth hormone to see if you are a candidate. This is an expensive procedure requiring regular injections and it is not without side effects so it is only used under the careful guidance of a qualified physician. It would not hurt to have an evaluation at least.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here